Septic arthritis caused by Nocardia asteroides in a renal transplant recipient


Kahraman S., Genctoy G., Arici M., Cetinkaya Y., Altun B., Caglar S.

TRANSPLANTATION PROCEEDINGS, cilt.36, ss.1415-1418, 2004 (SCI İndekslerine Giren Dergi) identifier identifier identifier

Özet

Although articular complications are common following renal transplantation, septic arthritis is not frequent. Previous bacterial infection in an another site is a consistent finding and the knee is the most often affected joint. We present a 30-year-old female renal transplant recipient with recurrent pulmonary infiltrates preceding septic arthritis of her left knee. Cultures of the aspirated synovial fluid yielded a gram-positive, rod-shaped bacterium later identified as Nocardia asteroides. The patient was treated with oral trimethoprim-sulfamethoxazole without any side effect. Nocardia is a rare but serious cause of infection in renal transplant recipients but there is no well-known predisposing factor. Recently mycophenolate mofetil has been implicated as a factor associated with Nocardia infections. Prolonged courses of treatment with sulphonamides are recommended.